Orphanet Journal of Rare Diseases
Severe hepatopathy and neurological deterioration after start of valproate treatment in a 6-year-old child with mitochondrial tryptophanyl-tRNA synthetase deficiency
Orphanet Journal of Rare Diseases201813:80
© The Author(s). 2018
Received: 8 February 2018
Accepted: 8 May 2018
Published: 21 May 2018
The first subjects with deficiency of mitochondrial tryptophanyl-tRNA synthetase (WARS2) were reported in 2017. Their clinical characteristics can be subdivided into three phenotypes (neonatal phenotype, severe infantile onset phenotype, Parkinson-like phenotype).
Here, we report on a subject who presented with early developmental delay, motor weakness and intellectual disability and who was considered during several years as having a non-progressive encephalopathy. At the age of six years, she had an epileptic seizure which was treated with sodium valproate. In the months after treatment was started, she developed acute liver failure and severe progressive encephalopathy. Although valproate was discontinued, she died six months later. Spectrophotometric analysis of the oxidative phosphorylation complexes in liver revealed a deficient activity of complex III and low normal activities of the complexes I and IV. Activity staining in the BN-PAGE gel confirmed the low activities of complex I, III and IV and, in addition, showed the presence of a subcomplex of complex V. Histochemically, a mosaic pattern was seen in hepatocytes after cytochrome c oxidase staining. Using Whole Exome Sequencing two known pathogenic variants were detected in WARS2 (c.797delC, p.Pro266ArgfsTer10/ c.938 A > T, p.Lys313Met).
This is the first report of severe hepatopathy in a subject with WARS2 deficiency. The hepatopathy occurred soon after start of sodium valproate treatment. In the literature, valproate-induced hepatotoxicity was reported in the subjects with pathogenic mutations in POLG and TWNK. This case report illustrates that the course of the disease in the subjects with a mitochondrial defect can be non-progressive during several years. The subject reported here was first diagnosed as having cerebral palsy. Only after a mitochondriotoxic medication was started, the disease became progressive, and the diagnosis of a mitochondrial defect was made.
Mitochondrial tryptophanyl-tRNA synthetaseWARS2MitochondriaMitochondrial aminoacyl-tRNA synthetaseValproateHepatotoxicityCytochrome c oxidaseMosaic
No hay comentarios:
Publicar un comentario